A Word about Quinolones
NSAIDS--non-steroidal anti-inflammatory drugs--are a mainstay of treatment for many people with arthritis. Widely available as over-the-counter medications, NSAIDS are also used casually for a variety of other symptoms. However, the casual use of NSAIDS has come under scrutiny in recent years, as potentially life-threatening side effects of these preparations have come to light. Included in the side effects are cerebrovascular events (like stroke and heart failure) and gastrointestinal bleeding.
While doctors have become more cautious in their use of NDAIDS, these medications are still considered an important part of the arsenal available to fight the symptoms of lupus. If you, and your doctor, are comfortable with the judicious use of these medications, then you should be aware of a potential drug interaction between NSAIDS and a class of drugs known as quinolones (Cipro, for example).
Long-established data indicates that taking both a NSAID and a quinolone together can increase the risk of seizure. Although your doctor certainly may be aware of this potential complication from the combined drug therapy--and if he is not the pharmacist may be--it still is in your best interest to have this information at hand.
Consistent with the philosophy of this website, I believe that patients are the strongest and best advocates for their own care. If you are prescribed a drug in the quinolone family, ask the doctor about the advisability of also taking a NASID. There is a risk involved whenever medicine of any kind is taken. In the case of NSAIDS and quinolones, you and your doctor must decide if the risk outweighs the benefits.